Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 29, 2021Sierra County, California

NWS Reno, NV issued this special weather statement at Jul 29, 2021, 4:19 PM PDT for Sierra County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 4:19 PM PDT (23:19 UTC)
Expired
Jul 29, 2021, 5:00 PM PDT
In force
41 min
Issued by
NWS Reno, NV

County Sierra County, CA

The radar

The Reno radar (KRGX), 91 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS85 KREV 292319
SPSREV

Special Weather Statement
National Weather Service Reno NV
419 PM PDT Thu Jul 29 2021
 
CAZ071-300000-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
419 PM PDT Thu Jul 29 2021

...STRONG THUNDERSTORM NEAR HIGHWAY 89 NEAR MOHAWK VALLEY...

At 414 PM PDT, Doppler radar was tracking a strong thunderstorm over
Whitehawk, or 7 miles southeast of Graeagle, moving northwest at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with 
this storm. Torrential rain may result in sudden drops in visibility 
and ponding of water along Highway 89 between Calpine and Whitehawk.


Locations impacted include...
Plumas Eureka State Park, Graeagle, Blairsden, Beckwourth, Iron
Horse, Delleker, Valley Ranch, Whitehawk, Clio, Calpine, Sattley,
Johnsville, Mohawk Vista, Grizzly Campground, Plumas Eureka, C-Road,
Lake Davis, Portola, Ca 89 At Sierra-Plumas Co Line and Grasshopper
Flat Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3991 12046 3959 12040 3958 12046 3961 12047
      3967 12058 3970 12063 3979 12071
TIME...MOT...LOC 2314Z 155DEG 24KT 3970 12053 

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:58 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 12:58 PM PDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Thu Jul 29 2021

.SYNOPSIS...
Daily thunderstorm chances are in the forecast through this
weekend with locally heavy rain possible. Smoke and haze from
nearby wildfires will also continue. Temperatures will be
variable, but generally within 5 degrees of normal, outside of
this weekend which will be cooler. Drier conditions with the
return to more typical westerly winds arrives around August 3-4.

&&

.DISCUSSION...

Main change to the forecast was to add a Flash Flood Watch
for Friday for Alpine, Mono, Douglas, Lyon and Mineral Counties.

Increasing moisture will keep the threat for showers and
thunderstorms with heavy rain/intense rainfall rates, and strong
outflows going into at least Saturday. Some drying could occur
Sunday with a more certain decrease in thunderstorm activity
Monday. The area should be thunderstorm free by Tuesday with
afternoon and evening breezes off the Sierra. Afternoon highs
could nudge closer to 100 degrees for the NV valleys Tuesday-
Wednesday.

Heavy rain and Flash Flood Potential Friday...
Primary area for the Flash Flood Watch is Alpine, Mono, Douglas,
Lyon and Mineral Counties. Heavy rain is also possible around the
Tahoe Basin, Reno Metro/southern Washoe county, Carson City and
Storey County. Simulations have remained consistent with the
moisture content tomorrow (precipitable water values above 0.70
inch) with good instability and surface bases heating for
shower/thunderstorm development. Storms may kick of as early as
10-11 am Friday.

Debris flows off recent burn scars is our main concern which
includes, the Tamarack, Numbers, Slink, Boot, and Mountain View
burn scars. Heavy rain could also lead to rapid rises on small
creeks, water ponding/flowing over roads, and rock slides in
areas of moderate to steep terrain.

Thunderstorms Saturday to Monday...
Saturday remains a challenge with varying model solutions on
forcing and cloud cover. Some simulations show minimal thunderstorm
activity due to extensive cloud cover and afternoon highs down in
the 80s. Have maintained the previous forecast with the abundant
moisture in place an no sign of it drying out until Monday. Even
minimal surface heating should lead to at least showers and a few
thunderstorms. If the forcing aloft materializes or there is
minimal cloud cover for surface based instability; convection
will easily turn strong and maintain the flash flood threat
Saturday. Recent simulations show less drying for Sunday, would
cloud keep showers and thunderstorms around much of the region. A
dry and stable southwest flow arrives Monday though a few
thunderstorms may develop over northern Lassen/Washoe and areas
east of Highway 95.

Smoke...
The Dixie Fire remains the main contributor to reduced air quality
into the weekend. Southerly flow the next couple days could keep
and new smoke from pushing into Reno-Tahoe and points south. Heavy
rain and some gusty outflow winds from thunderstorms could improve
air quality for any lingering haze/smoke trapped in valleys. Brong

&&

.AVIATION...

An active period of thunderstorm potential is expected through the
weekend as monsoon moisture continues to filter northward into the
region. Showers and isolated thunderstorms will be possible through
this evening (approx. 09z), though most storms are likely to wind
down by 04-06z tonight. Increasing storm coverage and chances will
increase on Friday and Saturday as additional moisture streams
across the Sierra and western Nevada.

Most area terminals will be impacted from these storms, whether it
be from heavy rain, lowering cigs/vis, and outflow winds potentially
exceeding 40 kts. The strongest winds are likely into the Nevada
Basin and Range, with the heaviest rain potential in the Sierra and
western Nevada near/south of I-80. Anticipate areas with mountain
obscuration due to the storms, especially in the Sierra.

As far as smoke, the Dixie Fire remains the primary contributor. The
worst conditions remain around Lake Almanor, Portola, Susanville,
and the Honey Lake Basin. Otherwise, general haze and slantwise
visibility reductions will remain across the region. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from Friday afternoon through Friday evening
     NVZ001>003.

CA...Flash Flood Watch from Friday afternoon through Friday evening
     CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 29, 1:54 PM PDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Reno NV
154 PM PDT Thu Jul 29 2021

CAZ071>073-NVZ001>003-292145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
154 PM PDT Thu Jul 29 2021

...THUNDERSTORMS DEVELOPING ACROSS THE EASTERN SIERRA INCLUDING LAKE
TAHOE...

At 147 PM PDT, clusters of showers and thunderstorms are beginning to
form along the eastern Sierra including Lake Tahoe.

These storms are capable of producing outflow winds in excess of 45
mph, small hail, heavy rainfall, and cloud to ground lightning.

Boaters on Lake Tahoe should be alert for sudden wind shifts and
rough waters. Winds can channel through Emerald Bay resulting in
hazardous boating conditions.

Locations impacted include...
The Eastern Sierra, including Lake Tahoe and Tamarack Wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.

If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3809 11935 3809 11946 3820 11963 3845 11968
      3869 11998 3881 12003 3885 12016 3920 12025
      3949 12044 3960 12046 3967 12055 3974 12007
      3807 11898 3796 11931
TIME...MOT...LOC 2047Z 240DEG 49KT 3910 11990

TF
Special weather statement, Jul 29, 4:19 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
419 PM PDT Thu Jul 29 2021

CAZ071-300000-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
419 PM PDT Thu Jul 29 2021

...STRONG THUNDERSTORM NEAR HIGHWAY 89 NEAR MOHAWK VALLEY...

At 414 PM PDT, Doppler radar was tracking a strong thunderstorm over
Whitehawk, or 7 miles southeast of Graeagle, moving northwest at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rain may result in sudden drops in visibility
and ponding of water along Highway 89 between Calpine and Whitehawk.

Locations impacted include...
Plumas Eureka State Park, Graeagle, Blairsden, Beckwourth, Iron
Horse, Delleker, Valley Ranch, Whitehawk, Clio, Calpine, Sattley,
Johnsville, Mohawk Vista, Grizzly Campground, Plumas Eureka, C-Road,
Lake Davis, Portola, Ca 89 At Sierra-Plumas Co Line and Grasshopper
Flat Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3991 12046 3959 12040 3958 12046 3961 12047
      3967 12058 3970 12063 3979 12071
TIME...MOT...LOC 2314Z 155DEG 24KT 3970 12053

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:10 PM PDTSpecial Weather StatementREV35 min
Jul 29, 12:09 PM PDTFlash Flood WatchREVDouglas, Lyon, Mineral, Storey, Washoe59 hr
Jul 29, 1:54 PM PDTSpecial Weather StatementREVDouglas51 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.